Connect
MJA
MJA

Opioid overdose deaths can occur in patients with naltrexone implants

Eric Khong and Winston Choy
Med J Aust 2007; 187 (1): 56.
Published online: 2 July 2007

To the Editor: Gibson et al confidently conclude that the “clinical implications are clear: patients can die from an opioid overdose while undergoing naltrexone implant treatment”.1 The obvious implication from this statement and the general tone of the article encourages the reader to believe that naltrexone implants are somehow directly associated with opioid deaths.

However, more questions than answers are raised by the article. Five deaths were listed involving implantable naltrexone. Male 1 died of “acute narcotism”, but do the authors believe this case demonstrates that the naltrexone implant used was implicated in the death? In the female case, the authors state that “Naltrexone was viewed by the coroner as playing a causal role in the death”, but did the “numerous medications” and her “depression” also make a causal contribution to this death from a “combined drug effect”? The authors freely admit that the deaths of Males 3 and 4 “cannot be definitively linked to the naltrexone implant treatment” and their causes of death were “multiple drug toxicity”, so why were these cases included? In addition, these men had their naltrexone implants removed 6 months previously. Male 2 had his naltrexone implant removed 2 weeks before his death. Of the five cases cited, it seems that only one actually died of an opioid overdose in the presence of a naltrexone implant.

Readers will agree with the authors that a risk of fatal opioid overdose exists in heroin or opioid users with and without treatment, regardless of the type of treatment chosen, and that medical professionals should provide balanced information to their patients. The community has strong feelings about the philosophy of treatments available for substance misuse. Therefore, as health professionals, it is important to ensure that what we write is not based upon personal beliefs and that facts are presented in an objective and independent manner. However, it seems that Gibson et al are providing, at best, poorly interpreted science and, at worst, speculation and alarmist rhetoric.

  • Eric Khong1
  • Winston Choy2

  • 1 School of Nursing, Midwifery and Postgraduate Medicine, Edith Cowan University, Perth, WA.
  • 2 Community Forensic Mental Health Service, Perth, WA.

Correspondence: e.khong@ecu.edu.au

  • 1. Gibson AE, Degenhardt LJ, Hall WH. Opioid overdose deaths can occur in patients with naltrexone implants. Med J Aust 2007; 186: 152-153. <MJA full text>

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.